Flash Flood, Franklin
- When
- August 9, 2:30 AM EST to 4:00 AM EST
- Where
- Franklin County, 3 mi ENE of Burnt Chimney
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Heavy thunderstorm rains washed out a road in Goodview and caused Gills Creek to flood 3 miles east northeast of Burnt Chimney.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the early morning of the 9th produced flash flooding.Heavy thunderstorm rains washed out a road in Goodview and caused Gills Creek to flood 3 miles east northeast of Burnt Chimney.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 9, 1:42 AM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 242 AM EDT SAT AUG 9 2003 SHORT RANGE... CURRENT RADAR SHOWS HEAVY RAIN WITH THUNDER OVER FOOTHILLS OF BEDFORD AND FRANKLIN COUNTY. THE FOOTHILLS AND LOCALES JUST WEST OF THE BLUE RIDGE HAVE BEEN THE HARDEST HIT THE PAST DAY OR SO WITH FLOODING AND FLASH FLOODING. TODAY...ONCE AGAIN WE FACE THE THREAT FOR SLOW MOVING CONVECTIVE CELLS...WITH GOOD PRECIP EFFIECIENCYS...AS PWATS REMAIN AT OR ABOVE 1.5 INCHES. STILL HARD TO PINPOINT WHO WILL GET HEAVY RAINS...BUT STILL ALL BETS POINT TO THE SAME AREAS THAT HAVE HAD IT THE PAST FEW DAYS...I.E. FROM THE FOOTHILLS...WEST INTO THE MTNS. APPEARS WE WILL SEE BETTER COVERAGE OUT EAST...AS THE UPPER ENERGY SHIFTS A LITTLE FURTHER EAST. THE 8H THETA-E RIDGE LOOKS TO STILL REMAIN FIXED ALONG AND JUST WEST OF THE BLUE RIDGE PER ETA/GFS COMPROMISE. WILL ISSUE AN FFA FOR ABOVE REASONS FOR TODAY THROUGH MIDNIGHT TONIGHT. OTHER FORECAST PARAMETERS DID NOT NEED MUCH CHANGE. HAVE LIKELY POPS THIS AFTN. TNGT THRU TUES... SECOND SHRTWV MODELS IDENTIFY COME THRU AS TROF FILLS. ETA TIMING BRINGS IT THRU MON WITH GFS ABOUT 12 HOURS SLOWER. EITHER WAY POPS WL BE RAISED FOR LATE MON. THEN TROF FILLS/5H HGTS RISE. HOWEVER...PCPN CHC CONT WITH SOME UPPER SUPPORT AND STILL PLENTY OF MOISTURE. EVEN WITH UPPER TROF LIFTING OUT...ENOUGH DYNAMICS AND PERISTENT SFC BNDRY TUES AND WED TO CONTINUE WITH POPS. MINIMAL CHANGES TO MAX MIN TEMPS SINCE AMS NOT CHANGING. NO CHANGES TO DAY 6 AND 7. .RNK... NC...FLOOD WATCH TODAY AND TONIGHT FOR ZONES NCZ003-004-019-020. VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ016-017-022>024-032>035-043. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1040 PM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT A FLOOD WATCH REMAINS IN EFFECT FOR THE SOUTHWEST HALF OF THE COUNTY WARNING AREA. HEAVY RAIN OVER THE PAST THREE DAYS HAS SATURATED THE GROUND IN THE WATCH AREA. SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST IN THE AREA OVERNIGHT. RAINFALL RATES AS HIGH AS TWO INCHES AN HOUR WILL BE POSSIBLE IN SOME OF THESE STORMS...AND COULD CAUSE FLOODING. SEE WBCFFARNK FOR MORE DETAILS. THIS AND OTHER PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/RNK...ALL LOWERCASE LETTERS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS/WHP
VAZ022-090415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1130 PM EDT FRI AUG 8 2003 A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ROANOKE...SALEM...AND VICINITY THROUGH 1215 AM. ONE HOUR RAINFALL RATES OF UP TO TWO INCHES WILL CAUSE PONDING OF WATER ON THE CITY STREETS...AND IN POOR DRAINAGE AREAS. USE CAUTION IF TRAVELING IN THE AREA THROUGH 1215 AM. WHP
The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 07:28 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332741, 5332742.